Pills are the most go-to preventive measures by women who want to take control of their chances to have children. It offers less pain, fewer visits to the doctor, and it requires no surgical procedure. According to a statistical report published by Guttmacher Institute, pills, and other birth control methods for that matter, are being used by 62% of women in their reproductive ages (15-44 years old).
And because it mostly caters to women, weight gain is a common concern. Since pills are the most popular method, we ask: do they cause weight gain?
Short answer: No.
But why do some women experience a gain in weight as soon as they start taking these pills? Below are three possible reasons:
It may be due to other factors.
Maybe you made slight changes to your diet. Or maybe you incorporated more strength training in your exercise routine. Or you experienced so much stress that your coping mechanism forces you to binge-eat on one tub of ice cream while watching your favorite Netflix show. Simply put, your weight gain may likely be caused by the changes in your lifestyle, not by the pill.
Or maybe it’s not the lifestyle change. Perhaps it is because of an underlying medical condition. Weight gain is a symptom and effect of polycystic ovarian syndrome or PCOS. Pills are given to ease the pain of menstrual cycles (or the lack of it) because it regulates the different hormones required for the period to commence. Plus, it helps abate the other symptoms, like acne and hair loss, associated with the disease.
So the next time you feel concerned about your weight gain, check your lifestyle and medical history first before blaming the tiny hormone regulator.
Your pill might have higher levels of estrogen than normal.
Back when birth control pills were introduced in the 1960s, it has outrageously elevated levels of hormones, going as high a 150 micrograms of estrogen plus 10,000 micrograms of progestin. These values are way higher than what is needed to prevent pregnancy.
Today, most pills only contain around 20-50 micrograms of estrogen plus 50-150 micrograms of progestin which is obviously a far cry from their predecessors. The current variants are just as effective in preventing pregnancy as in the 1960s. Other symptoms related to the earlier versions of the pill were also reduced, with weight gain being among them.
To know if your current tablet is more close to the previous version, check with your ob-gyn.
You are experiencing fluid retention as a side effect.
Okay. Maybe you really are gaining weight when you started taking the pill, but this is most likely caused by none other than fluid retention. How?
Our endocrine system, the one in charge of the regulation of hormones between different organs, has very complex and diverse influence in the body. And like any other mechanism or event, some hormones interact with one another. In this case, estrogen reacts with renin-angiotensin, a substance that is responsible for balancing the fluids in the kidneys. The more estrogen in your pill, the more fluid is retained, and the more your weight fluctuates.
The good news is that this fluid retention only remains for about three months. As soon as your body gets used to the effects of the pill and the renin-angiotensin stops “overreacting” on the foreign substance, your weight goes back to normal. Unless, of course, the weight gain is brought by other factors.
If your pill has relatively small amounts of estrogen, then the weight gain you might experience may not be that significant as well. If the suspected fluid retention remains even after three months, do not fret to discuss it with your healthcare provider.
Finally, if the weight gain is a cause of concern especially if you have trouble losing those pounds in the first place, you can always choose other birth control methods aside from the pill that has little to no influence on the weighing scale. To know more about the topic, have a healthy and open discussion with your doctor about the other possible options.